MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-375-30
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/04/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline flex (ped) embolization device and marksman catheter were returned.The ped embolization device was returned within the marksman catheter.The pipeline flex embolization device and marksman catheter were decontaminated.The pipeline flex pushwire was found protruding from within the marksman hub.No damages were found with the marksman hub.The marksman catheter body was found accordioned and separated at the distal tip.The catheter was retained together by the inner wire.The distal section of the marksman catheter was found flattened including the distal marker/tip.The ped braid with delivery system was pulled out from within the marksman distal tip with resistance.The distal hypotube with the ptfe shrink tubing were found intact.The pushwire was found detached at the distal hypotube weld (solder joint).The distal segment of the ped pushwire (resheathing pad/marker, braid, ptfe sleeves, distal marker, and tip coil) were found detached.The marksman catheter distal segment was dissected (cut) and the distal segment of the ped pushwire was removed from within the catheter lumen.The proximal bumper, re-sheathing pad, re-sheathing marker, distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.No damages were found with the tip coil.The pipeline flex braid ends were found fully open and in good condition.The detached pushwire was sent out for scanning electron micrographic (sem) / energy dispersive spectroscopy (eds) elemental analysis.Based on the device analysis and reported information, the report of ¿lockup/resistance at distal segment¿ was confirmed.From the damages seen with the pipeline flex pusher and marksman catheter; it appears there was high force used.It is likely these damages occurred when attempted to advance the pipeline flex through the marksman catheter against resistance.It is likely the patient¿s ¿moderate¿ vessel tortuosity contributed to the event.However, the cause for the resistance could not be determined.Regarding the solder joint separation issue, in addition to excessive force, separation can occur due to inadequate solder/tinning.As the analysis showed presence of soldering material (tin); thereby indicating that the soldering was conducted.A review of the manufacturing process did not uncover any deficiencies with regard to the soldering process.Proper soldering technique and surface preparation (tinning) were well defined and documented appropriately in the associated manufacturing procedures.The proof load of 2.5n performed on 100% of the devices (section starting with hypotube solder to distal pad solder joint).There was no non-conformance to specification that lead to the resistance and detachment issues.Furthermore, the review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline became stuck in the marksman microcatheter.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the ophthalmic artery with a max diameter of 10mm, 6.7mm neck diameter, and 3.0mm distal, 3.5mm proximal landing zone.It was noted the patient's vessel tortuosity was moderate.It was reported that the pipeline couldn't be pushed or opened normally in the marksman catheter as it became stuck in the middle of the catheter.The catheter was flushed continuously with heparinized saline, and no damaged was indicated to the catheter or pushwire.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9778044
Report Number2029214-2020-00187
Device Sequence Number687938
Product Code OUT
UDI-Device Identifier00847536015722
UDI-Public00847536015722
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/09/2022
Device Model NumberPED-375-30
Device Lot NumberA861606
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/08/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/10/2020
Initial Report FDA Received Date03/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR